Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 18, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 9, 2017, 3:20 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2017, 3:20 PM HST (01:20 UTC)
- Expired
- Mar 10, 2017, 3:17 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
692 WWHW70 PHFO 100120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Thu Mar 9 2017 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-101430- /O.CAN.PHFO.HW.W.0007.000000T0000Z-170310T0400Z/ /O.NEW.PHFO.WI.Y.0018.170310T0120Z-170310T1600Z/ Big Island Summits- 320 PM HST Thu Mar 9 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory...which is in effect until 6 AM HST Friday. The High Wind Warning has been cancelled. * TIMING...Through 6 AM HST Friday. * WINDS...Southwest 30 to 45 mph with gusts to 60 mph. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Burke
1 follow-up statement
552 WWHW70 PHFO 101317 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 317 AM HST Fri Mar 10 2017 HIZ028-101430- /O.CAN.PHFO.WI.Y.0018.000000T0000Z-170310T1600Z/ Big Island Summits- 317 AM HST Fri Mar 10 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds at the Big Island summits have decreased to below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 9, 12:16 PM HST, 3 hours 4 minutes earlier.
Area forecast discussion, Mar 9, 12:16 PM HST, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1216 PM HST Thu Mar 9 2017 UPDATE... A Severe Thunderstorm Watch has been issued for Oahu, Maui County and The Big Island including the adjacent coastal waters through 6 PM this evening. Strong winds and large hail are possible with thunderstorms. && .SYNOPSIS... Unsettled weather can be expected across portions of the state through friday as an upper level disturbance passes over the island chain. Lingering moisture over the area will bring the threat for locally heavy rain and a slight chance for thunderstorms today. A ridge of high pressure will build in over the area this weekend with some showers still a possibility especially over interior areas. Winds will remain light over the weekend favoring a southerly direction. Trade winds will gradually return next week as a ridge of high pressure builds in just north of the state. && .PREV DISCUSSION ISSUED AT 10 AM HST THURSDAY... An upper level trough can be seen on water vapor imagery just southwest of Kauai. Instability associated with the trough along with abundant moisture over the area will bring the risk for locally heavy showers and a slight chance of thunderstorms today and possibly on into Friday. At the surface, a weak trough lies in the island vicinity resulting in rather light winds. Radar is currently showing most shower activity is presently over the waters surrounding the state. The upper trough will gradually move east tonight and Friday with the surface trough gradually weakening in place. However the close proximity of the upper trough along with lingering moisture will keep our weather a bit unsettled through Friday. Over the weekend, a front will be approaching the area from the northwest. The western end of a surface ridge will lie across the area. Low level wind flow will become southerly across the area. Some volcanic emissions from Kilauea may spread up over the smaller islands at that time. Moisture lingering over the area will allow for some shower development to occur especially with the help of daytime heating over interior areas. However confidence on location and timing is rather low with no significant forcing mechanism in place. Into the long range, another front is forecast to stall and weaken northwest of the area Tuesday and Wednesday with little in the way of its associated rainfall expected across the area. In the meantime, a surface ridge will begin to reestablish itself just north of the area while a mid level ridge builds in over the area as well. The expected result will be a gradual return of the trades, though they may be light enough for local land and sea breeze circulations as well. The mid level ridge will keep the airmass rather stable so generally dry weather will be the likely outcome. && .AVIATION... An upper level trough near Kauai will continue to move east today. This, along with a weak surface trough will help support unsettled weather, especially for the eastern half of the state. Thunderstorms are possible today with CB tops near fl350-400. Thunderstorms carry the potential for turbulence, gusty winds, and lightning. Currently, the thunderstorm activity is scattered primarily along a line running northeast to southwest between Oahu and Maui County with most of activity a couple hundred miles from the state. Lightning detection also shows active cells in the waters just north of Molokai and Maui as of 1930Z this morning. CB tops are at FL350. Vicinity thunderstorms is posted in the Maui County TAFs for later this morning into this afternoon. TAFs will be amended as needed. The slopes of the Big Island also hold potential for thunderstorms popping off this afternoon. Heavy showers and thunderstorms will produce periods of MVFR to isol IFR conditions. AIRMET TANGO for upper level turbulence is posted as the trough and jet pass the islands. AIRMET SIERRA for mountain obscuration will be posted as needed through out the day. && .MARINE... Observations at the nearshore buoys have remained a few feet higher than predicted through this morning due to a large northwest swell impacting the islands. Surf and sea heights will likely remain high through this afternoon, before slowly trending down this evening through the weekend. As a result, the small craft advisory and high surf warning for the exposed beaches and waters will remain in place through early this evening. Seas should dip just below advisory criteria (10ft) tonight. At the beaches, surf will likely lower to advisory-levels through tonight before dropping below Friday. Will continue to monitor nearshore buoy and surf obs to potentially lower the high surf warning to an advisory with the afternoon forecast package. Another gale-force low is forecast to develop several hundred miles northwest of Midway near the Date Line Friday into the weekend. A moderate west-northwest (310 deg) swell is expected from this source Sunday night into the upcoming week. Models are in decent agreement on this swell, but if it comes in slightly larger than predicted, advisory-level surf will become a possibility late Sunday night into Monday along exposed north and west facing shores of the smaller islands. Local winds will remain in the light to moderate category as a weak front dissipates over the eastern waters today and a ridge builds over the islands this weekend. Periods of heavy showers and thunderstorms will remain in the forecast today due to a combination of this weakening front and a disturbance aloft over the region. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for all Hawaii islands. High Surf Warning until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST this evening for Big Island North and East. High Wind Warning until 6 PM HST this evening for Big Island Summits. Winter Storm Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && Synopsis/Discussion...Burke Aviation...Eaton Marine...TS
In the hours before
Special weather statement, Mar 9, 2:53 PM HST, 27 minutes before
Special Weather Statement National Weather Service Honolulu HI 253 PM HST THU MAR 9 2017 HIZ025-027-100115- Big Island Interior-Big Island North and East- 253 PM HST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT WINDWARD SLOPES WELL ABOVE HILO... At 250 PM HST, a strong thunderstorm was located 13 miles southeast of Pohakuloa Camp, or 20 miles west of Hilo, moving east at 5 mph. Wind gusts up to 55 mph and nickel size hail are possible with this storm as it approaches the eastern portions of Saddle Road. LAT...LON 1952 15544 1970 15548 1978 15526 1952 15521 TIME...MOT...LOC 0050Z 259DEG 5KT 1963 15539 R BALLARD
Special weather statement, Mar 9, 3:13 PM HST, 7 minutes before
Special Weather Statement National Weather Service Honolulu HI 313 PM HST THU MAR 9 2017 HIZ008-010-100215- Oahu Koolau-Central Oahu- 313 PM HST THU MAR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY... At 312 PM HST, a strong thunderstorm was located upslope from Mililani and Wahiawa, or 13 miles northwest of Honolulu. The storm is nearly stationary. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations that could be impacted include... Mililani, Wheeler Field, Pearl City, Wahiawa, Waikele, Ahuimanu, Waiahole and Waikane. LAT...LON 2156 15795 2141 15783 2141 15801 2147 15805 TIME...MOT...LOC 0112Z 276DEG 0KT 2148 15795 R BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:21 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 2:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 2:53 PM HST | Special Weather Statement | HFO | Hawaii | 22 min |
| Mar 9, 3:10 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 50 min |
| Mar 9, 3:13 PM HST | Special Weather Statement | HFO | Honolulu | 62 min |
| Mar 9, 3:27 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 9, 4:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 9, 5:29 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 31 min |
| Mar 9, 5:34 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 9, 6:44 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 9, 6:55 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 8:04 PM HST | Special Marine Warning | HFO | 116 min | |
| Mar 9, 8:27 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.